New York, 2017

Flash Flooding in New York, February 25, 2017

February 25, 2017 · NWS BGM · 2 events in 1 county or zone

A strong cold front moved through the region during the afternoon and evening hours. Heavy rain producing thunderstorms triggered areas of urban and rural small stream flash flooding which caused inundation of numerous roads, parking lots and other poor drainage areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong cold front moved through the region during the afternoon and evening hours. Heavy rain producing thunderstorms triggered areas of urban and rural small stream flash flooding which caused inundation of numerous roads, parking lots and other poor drainage areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 25, 4:42 PM EST, 3 minutes earlier.

Area forecast discussion, Feb 25, 4:42 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
442 PM EST Sat Feb 25 2017

.SYNOPSIS...
A strong cold will continue moving through the western
Catskills and the Poconos region through early evening with the
continued threat of thunderstorms with damaging winds and heavy
downpours. Temperatures will be cooler Sunday and Monday with
scattered snow showers and some lake effect snow east of Lake
Ontario.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Vigorous cold front making its way through the western Catskills
and the Poconos at 4 PM, will clear the area in about two
hours. Until then the threat for severe weather primarily for
damaging winds and flash flooding continues. This event is
being driven by very favorable winds fields, very moist airmass
and strong lift along boundary. Behind the front light to
moderate rain showers will continue into the early evening
hours.

Overnight, upper level trof axis moves through the region and a
much colder westerly flow develops over the area. Scattered
flurries and snow showers are possible later tonight. East of
Lake Ontario T85 drops enough (-12C) for some lake effect snow
showers with a 280 degree low level flow. Will increase pops
across the far northern forecast area into likely/categorical
pops. Moisture is limited and temperatures are marginal so only
light snow accumulations expected. Overnight lows will range in
the middle 20s to lower 30s.

Sunday...Brisk, cool westerly flow will continue over the region
with lake effect snow showers gradually weakening during late
morning into early afternoon. The low level flow will keep the
the activity primarily into northern Onondaga/Madison and
north/central Oneida county. Total snow accumulations will
range from 1 to 3 inches. Rest of the region will remain mostly
cloudy with highs in the lower to middle 30s.

Sunday night will be fairly quiet with surface high pressure off
the mid Atlantic coast. Moderating flow will keep temperatures
steady or rise slightly in the lake plain. Lows will range from
around 30 in the lake plain to middle and upper 20s elsewhere.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
High pressure slides off to the east Monday with the flow
shifting to WSW bringing in milder air. Early in the day a few
flurries will still be possible SE of Lake Ontario but otherwise
expect dry conditions with increasing clouds by late day as a
weak wave approaches. Highs will reach well into the 40s.

Monday night into Tuesday, pattern begins to turn more unsettled
as low pressure begins to organize over the central US and
track N/E toward the Great Lakes. Some light warm frontal precip
will be possible as early as Monday night with a better chance
of showers arriving for Tuesday. Some snow or mixed
precipitation will be possible at the onset Monday night into
early Tuesday but this does not look to be significant as
dominant precip type should be rain. By Tuesday afternoon,
temperatures will reach the upper 40s to mid 50s.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Unsettled but mild pattern continues Tuesday night into
Wednesday as a series of disturbances moves through the area. A
cold front will approach the area around the late Wednesday /
early Thursday time frame and can't rule out there there could
even be some thunderstorms once again along this front...though
at this point confidence not high enough to include in the
gridded forecast. Behind the front, temperature return to more
seasonable levels once again for the end of the week into next
weekend with the chance of some lake effect snow showers.
Utilized the Superblend for this forecast with very little
changes.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Strong cold front moving through the terminals at this time.
In general MVFR rain showers are expected through late
afternoon with occasional IFR thunderstorms with strong winds
at KRME/KBGM/KAVP until 20Z. Overnight, low level moisture and
a much colder airmass will lead to scattered flurries and low
VFR/MVFR ceilings. At KRME/KSYR, some lake effect snow showers
will bring MVFR snow showers into the terminals beginning around
10Z. On Sunday, low VFR/MVFR ceiling will continue under strato
cumulus.

Southwest winds at 15 knots with gusts around 25 knots shifting
to the west late this afternoon and continuing through Sunday.

OUTLOOK...

Sunday afternoon...Restrictions from lake-effect snow showers
probable at KSYR-KRME, with mainly VFR elsewhere.

Monday-Tuesday...Possible restrictions in light rain or snow
showers.

Wednesday...Possible restrictions in rain showers.

Thursday...Possible restrictions in light rain or snow
showers.

&&

.HYDROLOGY...
200 PM FRIDAY UPDATE...

There has been very little change to the thinking regarding the
impact of melting snow and forecast rainfall on the rivers
around Central NY this coming weekend. The bulk of snow and SWE
in the Upper Susquehanna and Delaware basins has nearly fully
released into the hydrologic system at this time, and rivers
are gradually responding. There remains an abundance of snow
cover in the northern half of Oneida county, and another mild
24 hours is still expected.

We now just wait on the rain to materialize tomorrow. Models
are honing in on about 0.50-1.00 inches with the bulk of any
widespread precipitation occurring across the northern counties
with less toward the NY-PA border. A narrow frontal rain band
moving through on Saturday afternoon could contribute to
significant rain rates for an hour, or so. In addition to the
river rises, localized water problems will have to be monitored
when the front sweeps through.

The Flood Watch continues for Oneida county, and NWS Buffalo
has already issued a very long lead time Flood Warning for the
Black River at Boonville. It's going to take the forecasted
rainfall to create a flood on Oneida Creek, so we will hold off
warning for that stream until confidence increases. This part of
our region is the area of most concern. Elsewhere, modest river
rises will occur on the Susquehanna and its tributaries with
flows expected to reach cautionary thresholds at several stream
gauges. There is a chance for these rivers to touch minor flood stage,
but confidence is low at this time and we will play the
situation conservatively.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 6 PM EST this evening for PAZ040.
NY...Flash Flood Watch until 6 PM EST this evening for NYZ046-057-
     062.
     Flood Watch through Sunday evening for NYZ009-037.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...RRM
HYDROLOGY...
Hazardous weather outlook, Feb 25, 4:33 AM EST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
433 AM EST Sat Feb 25 2017

NYZ015>018-022>025-036-PAZ043-044-047-048-072-260945-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
433 AM EST Sat Feb 25 2017

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ044>046-055>057-062-PAZ038>040-260945-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-
433 AM EST Sat Feb 25 2017

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM EST THIS MORNING THROUGH
THIS AFTERNOON...

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-037-260945-
Northern Oneida-Southern Oneida-
433 AM EST Sat Feb 25 2017

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms with gusty winds and locally heavy rain are possible
this afternoon. Some of these storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 25, 2:57 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
257 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     BEAR CREEK              41.18N  75.77W
02/25/2017                   LUZERNE            PA   911 CALL CENTER

            MULTIPLE TREES DOWN

&&

JML
Local storm report, Feb 25, 2:58 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
258 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     PITTSTON                41.33N  75.79W
02/25/2017                   LUZERNE            PA   911 CALL CENTER

            ROOF BLOWN OFF A RESIDENCE

&&

JML
Local storm report, Feb 25, 3:20 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             DURYEA                  41.35N  75.78W
02/25/2017  M1.00 INCH       LUZERNE            PA   TRAINED SPOTTER

&&

JML
Local storm report, Feb 25, 3:43 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
343 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             BEAR CREEK              41.18N  75.77W
02/25/2017  M1.00 INCH       LUZERNE            PA   TRAINED SPOTTER

&&

JML
Special weather statement, Feb 25, 3:50 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
350 PM EST SAT FEB 25 2017

NYZ046-057-062-PAZ040-252145-
Otsego NY-Sullivan NY-Delaware NY-Northern Wayne PA-
350 PM EST SAT FEB 25 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...EASTERN OTSEGO...
DELAWARE...NORTHWESTERN SULLIVAN AND NORTHERN WAYNE COUNTIES UNTIL
445 PM EST...

At 350 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Springfield to 6 miles north of Colchester
to near Bethany. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rockland, Hyde Park, Oneonta, Walton, Delhi, Davenport, Worcester,
Middlefield, Colchester and Maryland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4236 7453 4188 7486 4163 7536 4164 7544
      4221 7516 4283 7492 4283 7489 4290 7487
      4289 7483 4283 7465 4276 7467 4263 7463
      4252 7471 4243 7462 4239 7453
TIME...MOT...LOC 2050Z 253DEG 16KT 4285 7478 4225 7505 4169 7530

DJN
Local storm report, Feb 25, 4:16 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 PM EST SAT FEB 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      DICKSON CITY            41.47N  75.63W
02/25/2017                   LACKAWANNA         PA   911 CALL CENTER

            NUMEROUS ROADS FLOODED AND A FEW STRUCTURES SURROUNDED
            BY WATER. ALSO IN BLAKLEY AND DUNMORE.

&&

JML

The radar

The Binghamton radar (KBGM), 73 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Delaware

When
February 25, 4:45 PM EST to 7:15 PM EST
Where
Delaware County, 4.15 mi E of Merrickville to 2.76 mi ESE of Sidney Center
Cause
Heavy Rain / Snow Melt
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
42.260, -75.100

Thunderstorms, with heavy rainfall, combined with residual melting snow and saturated ground caused streams to overflow their banks, flooding roads in the Walton area.

Flash Flood, Delaware

When
February 25, 5:50 PM EST to 7:30 PM EST
Where
Delaware County, 3.45 mi S of Hawleys to 2.05 mi E of Hale Eddy
Cause
Heavy Rain / Snow Melt
Property damage
$45,000
Reported by
Social Media
Coordinates
42.130, -75.020

Thunderstorms with heavy rain, combined with residual snow melt and saturated ground, created flash flood conditions in the area. Several roads, including Peas Eddy Road were washed out with deep gravel deposits blocking lanes of traffic.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672696, 672697.